Connecticut, 2011

Tropical Storm and Flooding in Connecticut, August 28 to 29, 2011

August 28 to 29, 2011 · NWS ALY · 10 events in 3 counties and zones

Tropical Storm Irene tracked north northeast across eastern New York and western New England during Sunday, August 28th, producing widespread flooding, and damaging winds across the region. Irene tracked from a position over New York City around 8 AM EST Sunday, to approximately 10 miles west of Danbury, CT at 10 AM EST, to approximately 15 miles south of Pittsfield, MA at 1 PM EST Sunday, to…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Tropical Storm Irene tracked north northeast across eastern New York and western New England during Sunday, August 28th, producing widespread flooding, and damaging winds across the region.

Irene tracked from a position over New York City around 8 AM EST Sunday, to approximately 10 miles west of Danbury, CT at 10 AM EST, to approximately 15 miles south of Pittsfield, MA at 1 PM EST Sunday, to approximately 65 miles south of Rutland, VT at 4 PM EST.

The greatest impact from Irene across Litchfield County was due to heavy to extreme rainfall, which resulted in widespread flash flooding. Rainfall amounts generally averaged 5 to 10 inches. Much of the rain which fell occurred within a 12 hour period, beginning early Sunday morning, and ending Sunday evening.

This heavy to extreme rainfall resulted in widespread flash flooding and river flooding across Litchfield County. Numerous road closures were reported due to flooding and downed trees and power lines, along with some evacuations. In addition, moderate flooding was reported on the Housatonic River at Falls Village and at Gaylordsville. The Gaylordsville gage was damaged by flood waters.

Strong winds also occurred across Litchfield County, with frequent wind gusts of 35 to 55 mph, along with locally stronger wind gusts exceeding 60 mph. The strongest winds occurred from the north to northeast during the morning hours, then from the west to northwest during Sunday evening. The combination of strong winds, and extremely saturated soil led to numerous downed trees and power lines across the region. This also resulted in widespread long duration power outages.

In particular, the approximate number of customers affected by power outages included: Litchfield County, 25000.

On September 2nd, 2011 a Major Disaster Declaration was declared, FEMA-4023-DR. This declaration made Individual Assistance and Public Assistance available to all 8 counties in the state of Connecticut. In addition, the declaration made Hazard Mitigation Grant Program assistance available.

Individual Assistance: assistance to individuals and households. Public Assistance: assistance to state and local governments and certain private nonprofit organizations for emergency work and repair or replacement if disaster-damaged facilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 3:30 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 28, 3:30 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION TODAY WITH HEAVY RAIN AND
STRONG WINDS. IRENE WILL WEAKEN AND EXIT THE AREA EARLY TONIGHT.
HIGH PRESSURE WILL BUILD FROM THE MIDWEST TO THE EASTERN SEABOARD
AND CONTROL OUR WEATHER FOR MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 AM...WIDESPREAD RAIN...FRQUENTLY HEAVY...WAS OVER THE
ENTIREFORECAST AREA AS HURRICANE IRENE MOVES UP ALONG THE NEW JERSEY
COAST. OUR LOCAL VWP IS NOW SHOWING LOW LEVEL WINDS JUST ABOVE THE
SURFACE OF AROUND 45 MPH...WITH ASOS REPORTS FROM AREAS JUST SOUTH
OF THE FORECAST AREA REPORTING GUSTS UP TO 40 MPH. EXPECT WINDS TO
INCREASE AND BECOME STRONG THROUGH THE MORNING HOURS...REACHING
THERE PEAK IN MOST AREAS LATE THIS MORNING AND AFTERNOON. ROPICAL
STORM WARNING REMAIN IN EFFECT AS DOES THE FLOOD WATCH. STILL EXPECT
WIND GUSTS OVER 50 MPH TODAY IN MOST AREAS...WITH GUSTS OF 60 TO 65
MPH POSSIBLE...ESPECIALLY EASTERN AND SOUTHEAST PARTS OF THE
FORECAST AREA. THE OTHER THREAT IS THE POTENTIAL FOR ROTATING CELLS
AND ISOLATED TORNADOES OVER THE EXTREME SOUTHEAST PART OF THE
FORECAST AREA. DISCUSSION WITH SPC INDICATES THAT THE FORECAST AREA
IS NOT LIKELY TO BE INCLUDED IN ANY ADDITIONAL TORNADO WATCHES...BUT
WILL CONTINUE TO MONITOR. IF IRENE SHIFTS FURTHER WEST...SOME
EASTERN PARTS OF THE FORECAST AREA WOULD HAVE A HIGHER THREAT FOR
ISOLATED TORNADOS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
IRENE EXITS THE REGION EARLY TONIGHT...WITH DRY POPS FORECAST AFTER
06Z. WINDS WILL REMAIN STRONG THROUGH ABOUT MIDNIGHT...ESPECIALLY
ACROSS NORTHERN AREAS...THEN SUBSIDE TO 10 TO 20 MPH BY SUNRISE.
LOWS TONIGHT WILL BE IN THE UPPER 40S TO MID 50S AS COOLER AIR POURS
INTO THE REGION.

MOSTLY SUNNY AND DECENT ON MONDAY WITH NORTHWEST TO WEST WINDS ONLY
5 TO 15 MPH AND HIGHS IN THE UPPER 60S AND 70S.

MAINLY CLEAR AND EVEN COOLER MONDAY NIGHT WITH LOWS IN THE MID 40S
TO LOWER 50S.

A WEAK TROF MOVING ACROSS THE NORTHERN PART OF THE FORECAST AREA
WILL PRODUCE PARTLY SUNNY SKIES WITH A SLIGHT CHANCE OF
SHOWERS/TSTMS OVER THE ADIRONDACK ZONES. ELSEWHERE MOSTLY TO PARTLY
SUNNY SKIES WITH HIGHS IN THE 70S TO AROUND 80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DUE TO WORKLOAD ASSOCIATED WITH HURRICANE IRENE. HAVE NOT MADE ANY
SIGNIFICANT CHANGES TO THE PREVIOUS LONG TERM FORECAST.

****PREVIOUS DISCUSSION***
HIGH PRESSURE IN THE WAKE OF IRENE WILL PROVIDE FOR FAIR WEATHER FOR
THE ENTIRE REGION FOR THE ENTIRE WORK WEEK.  A WEAK COLD FRONT
BEARING DOWN ON THE NORTHEASTERN U.S. FROM CANADA MAY KICK OFF A
CHANCE OF SHOWERS ACROSS NORTHERN ZONES AT THE START OF THE
WEEKEND...POSSIBLY ACCOMPANIED BY THUNDER.  TEMPERATURES WILL BE
QUITE SEASONABLE WITH HIGHS MOSTLY IN THE 70S TO AROUND 80 DEGREES.
LOWS WILL BE MOSTLY FROM THE MID 40S TO UPPER 50S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
HURRICANE IRENE WILL SIGNIFICANTLY IMPACT THE TERMINALS WITH
TROPICAL STORM CONDITIONS THROUGH THE TAF PERIOD ENDING AT 06Z
MONDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FOR THE ENTIRE
AREA.

AS OF 200 AM...WIDSPREAD RAIN ASSOCIATED IRENE HAD MOVED INTO ALL
THREE TAFS SITES...AND IS EXPECTED TO CONTINUE WELL INTO THE DAY ON
SUNDAY. EXPECT MAINLY IFR TO OCCAIONALLY MVFR CONDITIONS IN THIS
RAIN THROUGH ABOUT 18Z TO 20Z...THEN MAINLY MVFR CONDITIONS THROUGH
ABOUT 00Z TO 01Z MONDAY...THEN VFR CONDITIONS AFTER 01Z.

WIND SPEEDS WILL INCREASE FROM THE NORTHEAST THROUGH SUNRISE...
THEN TURN TO A MORE NORTHERLY DIRECTION AFTER SUNRISE SUNDAY
MORNING. BY AROUND NOON AND THROUGH THE AFTERNOON ALL TERMINALS WILL
BE EXPERIENCING SUSTAINED SPEEDS OF 20 TO 30 KT WITH GUSTS OF AROUND
40 TO 45 KT...POSSIBLY REACHING 50 KTS. WINDS WILL SHIFT TO THE
NORTHWEST DURING SUNDAY AFTERNOON AS IRENE TRACKS NORTHEASTWARD
THROUGH NEW ENGLAND. AFTER 00Z WINDS WILL BEGIN TO SUBSIDE...
GENERALLY BECOMING 10 TO 20 KTS WITH GUSTS OF 25 KTS BY 06Z.

DUE TO STRONG SURFACE WINDS DEVELOPING AS STRONGEST WINDS ALOFT
MOVE IN...WILL NOT MENTION LLWS AT THIS TIME.

OUTLOOK...
LATE SUN NIGHT...VFR WITH WINDS CONTINUING TO DECREASING.
MON/TUE...VFR. NO SIG WX.
WED/THU...VFR. SLIGHT CHC MAINLY PM -SHRA.

&&

.FIRE WEATHER...
EXPECT RH VALUES TO REMAIN IN THE 80 TO 100 PERCENT RANGE TODAY AS
WIDESPREAD RAIN AFFECTS THE REGION. RH VALUES MAY ACTUALLY LOWER
SOMEWHAT TONIGHT AS GUSTY NORHWEST WINDS BRINGS DRIER AIR INTO THE
REGION TONIGHT. EXPECT NORTHERLY SURFACE WINDS TO INCREASE TO 35 TO
50 MPH TODAY WITH GUSTS TO 55 TO 65 MPH. THE WINDS WILL SHIFT TO
NORTHWEST DURING THE AFTERNOON AND THEN DECREASE TONIGHT. DUE TO THE
WIDESPREAD RAIN TODAY...A WET FLAG HAS BEEN ISSUED FOR TODAY.

&&

.HYDROLOGY...
HEAVY WIND DRIVEN RAINS FROM IRENE WILL IMPACT THE REGION THROUGH
MOST OF TODAY. TOTAL QPF OF 4 TO 8 INCHES WITH UP TO 10 INCHES OVER
HIGHER TERRAIN IS EXPECTED. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE AREA. WIDESPREAD FLOODING OF MAIN STEM RIVERS IS POSSIBLE.
FLASH FLOODING...AS WELL AS FLOODING OF URBAN...POOR DRAINAGE AND
LOW LYING AREAS MAY OCCUR.

RAIN WILL TAPER OFF SUNDAY NIGHT AS IRENE PULLS AWAY FROM THE REGION.

DRY WEATHER WILL RETURN TO THE REGION MONDAY FOR MUCH OF NEXT WEEK
ALLOWING RIVERS TO RECEDE AND THE GROUND TO DRY OUT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
RAINFALL FOR THE MONTH OF AUGUST 2011 THUS FAR STANDS AT 5.58"
WHICH IS 2.61" ABOVE NORMAL. AS IRENE MOVES THROUGH THE
REGION...WE HAVE THE POTENTIAL TO DOUBLE THIS CURRENT VALUE. HERE
ARE THE RECORD WETTEST YEARS FOR THE MONTH OF AUGUST:

1.  10.59" IN 1871
2.  10.14" IN 1856
3.   8.47" IN 1870
4.   7.58" IN 1885
5.   7.51" IN 1832
6.   7.34" IN 2004
7.   7.33" IN 1950
8.   7.28" IN 1867
9.   7.21" IN 1893
10.  7.04" IN 1971

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR CTZ001-013.
     TROPICAL STORM WARNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     TROPICAL STORM WARNING FOR NYZ032-033-038>043-047>054-058>061-
     063>066-082>084.
MA...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MAZ001-025.
     TROPICAL STORM WARNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR VTZ013>015.
     TROPICAL STORM WARNING FOR VTZ013>015.
&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...GJM/ELH
AVIATION...GJM
FIRE WEATHER...GJM
HYDROLOGY...GJM
CLIMATE...BGM
Hazardous weather outlook, Aug 28, 2:52 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
352 AM EDT SUN AUG 28 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
352 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF THE SKYWARN NET IS REQUESTED FOR ALL COUNTIES AT
THIS TIME.

In the hours before

Special weather statement, Aug 28, 2:43 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
343 AM EDT SUN AUG 28 2011

CTZ001-013-NYZ065-066-281000-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS-
EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...MILLERTON
343 AM EDT SUN AUG 28 2011

...WINDS ARE INCREASING ACROSS DUTCHESS AND LITCHFIELD COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR VELOCITY SIGNATURES AND
SURFACE OBSERVATIONS INDICATE NORTHEAST WINDS ARE INCREASING WITH
FREQUENT GUSTS AT OR ABOVE 30 MPH FROM THE NORTHEAST DIRECTION.
THESE WIND GUSTS ARE EXPECTED TO APPROACH 40 TO 50 MPH TOWARD 6
AM.

THE COMBINATION OF SATURATED GROUND AND STRONG WINDS MAY RESULT IN
FALLEN TREES WHICH MAY IMPACT POWERLINES. DO NOT APPROACH DOWNED
POWERLINES! NOTIFY LOCAL AUTHORITIES AND UTILITIES WHERE THESE
POWERLINES ARE DOWN. FURTHERMORE...MOTORISTS ARE URGED TO WATCH FOR
BLOCKED ROADS FROM FALLEN TREES AND TREE LIMBS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 2 tropical storm. Local standard time, as filed.

Tropical Storm, Northern Litchfield

When
August 28, 6:24 AM EST to 10:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Emergency Manager
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down by strong winds across Litchfield County, resulting in power outages and road closures including, but not limited to the following: in Harwinton, Wildcat Road, Clearview Avenue, Norton Passway and Locust Road; in Winsted, Old New Hartford Road; and in Falls Village at the intersection of Barns and Under Mountain Roads. In Torrington, an amateur radio person measured a wind gust of 43 mph at 8:32 am EST.

Tropical Storm, Southern Litchfield

When
August 28, 6:24 AM EST to 10:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Emergency Manager
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down by strong winds across Litchfield County resulting in power outages and road closures.

Flood, Litchfield

When
August 28, 8:00 AM EST to August 29, 8:00 AM EST
Where
Litchfield County, 1.34 mi ESE of Harwinton to 1.46 mi ESE of Harwinton
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
41.765, -73.045

Numerous roads were reported closed due to flooding in Harwinton including but not limited to Plymouth Road.

Flood, Litchfield

When
August 28, 8:00 AM EST to August 29, 8:00 AM EST
Where
Litchfield County, 0.75 mi N of Terryville to 0.65 mi N of Terryville
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
41.681, -73.017

Flooding was reported on Route 6, Main Street, in Terryville.

Flood, Litchfield

When
August 28, 8:00 AM EST to August 29, 8:00 AM EST
Where
Litchfield County, 0.57 mi NNW of Northville to 0.07 mi N of Northville
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
41.638, -73.404

Flooding was reported on Little Bear Road in New Milford.

Flood, Litchfield

When
August 28, 8:00 AM EST to August 29, 8:00 AM EST
Where
Litchfield County, 0.03 mi S of East Plymouth to 0.86 mi ESE of East Plymouth
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
41.700, -73.000

Two feet of water was reported on Route 72 at the intersection of Sandra Avenue in Terryville.

Flood, Litchfield

When
August 28, 8:30 AM EST to August 29, 8:30 AM EST
Where
Litchfield County, 0.86 mi SE of Park Lane to 0.13 mi SE of Park Lane
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.590, -73.410

Route 202 was reported closed due to flooding in New Milford.

Flood, Litchfield

When
August 28, 8:40 AM EST to August 29, 8:30 AM EST
Where
Litchfield County, 1.51 mi NW of Canaan to 1.3 mi NW of Bulls Bridge
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.048, -73.347

Moderate flooding occurred on the Housatonic River in Litchfield County. Flooding was reported but not limited to along Route 7 in Gaylordsville.

The Falls Village river gage located near Water Street in Falls Village exceeded its 7 foot flood stage at 12:23 pm EST August 28th, its 10 foot moderate flood stage at 6:08 pm, crested at 11.74 feet at 2 am August 29th, and fell below flood stage at 5:15 pm September 1st.

The Gaylordsville river gage located near Route 7, Kent Road, less than a mile north of the Village of Gaylordsville exceeded its flood stage at 6:08 pm EST August 28th and fell below flood stage at 7:50 pm August 29th. The crest time and level are unknown since the stilling well gage failed. A pressure transducer gage was installed while the water was still rising.

Flood, Litchfield

When
August 28, 9:23 AM EST to August 29, 9:00 AM EST
Where
Litchfield County, 1.36 mi N of Cornwall Hollow to 1.42 mi NNE of Cornwall Hollow
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.919, -73.275

One and a half feet of water was reported on the road at the interesection of Route 63 and Route 43 in Falls Village.

Flood, Litchfield

When
August 28, 1:16 PM EST to August 29, 1:00 PM EST
Where
Litchfield County, 0.99 mi NE of Bakersville to 1.13 mi NNW of Nepaug
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.839, -73.014

Flooding of roads was reported in Bakersville including water flowing over Dings Road.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339930, 339931, 342471, 342481, 342503, 342516, 342633, 344803, 342493, 342495.